MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG VARIAX FOOT/ELBOW 2.7/3.5; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES

STRYKER LEIBINGER FREIBURG VARIAX FOOT/ELBOW 2.7/3.5; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Catalog Number 45-35002
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
During variax elbow surgery, the depth gauge broke.The tip was pulled out during measurement".Debris was reported.The surgeon used another gauge and finished the surgery.No surgical delay was reported.
 
Additional Manufacturer Narrative
The reported event that variax foot/elbow 2.7/3.5 was alleged of issue s-11 (breakage during surgery) could be confirmed, since the device was returned for evaluation and matches the reported failure mode.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by application of excessive mechanical force applied during use.The visual inspection showed that the welding of the depth gauge has indeed cracked and the pin has disengaged completely (broken off) from its original position.This gives us an indication that high forces had been applied during use, therefore possibly too much mechanical force during repetitive use may have been the cause of these damages.Apart from minor scratches on the device, the hook in the very front of the depth gauge is still intact with no major damage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The operative technique was reviewed which provides the intended function & procedure to use the depth gauge in detail.The instructions for use was also reviewed which demands that user should ensure that they are familiar with the recommended uses, compatibility and correct handling of the instrument, it warns against using components of stryker product systems in conjunction with components from any other manufacturer¿s system unless otherwise specified in operative technique.It also provides the user special comments as mentioned below- only use an instrument for its intended purpose.Improper use of instruments might lead to loss in function or usage.Always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.The design of the instrument must not be modified in any way.Before every operation, ensure that all devices to be used during the operation function correctly with each other.The cleaning & sterilization guide was also reviewed which clearly mentions that ¿stryker trauma & extremities typically does not specify the maximum number of uses appropriate for re-usable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.¿ it demands that before preparing for sterilization, all medical devices should be inspected.Generally un-magnified visual inspection under good light conditions is sufficient.It also provides guidelines for functional inspection as below ¿ mating devices should be checked for proper assembly.Medical devices with moving parts should be operated to check correct operation (medical grade lubricating oil suitable for steam sterilization can be applied as required).No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
VARIAX FOOT/ELBOW 2.7/3.5
Common Device Name
HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
MDR Report Key6973011
Report Number0008010177-2017-00269
Device Sequence Number19003949
Product Code LPH
UDI-Device Identifier07613327129601
UDI-Public07613327129601
Combination Product (Y/N)N
PMA/510(K) Number
K161569
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number45-35002
Device Lot Number02566J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2017
Initial Date Received by Manufacturer 10/03/2017
Supplement Date Received by Manufacturer12/21/2017
Initial Report FDA Received Date10/24/2017
Supplement Report FDA Received Date01/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age83 YR
Patient Weight67